Drug-Induced Stomatocytosis and Anemia During Consolidation Chemotherapy of Childhood Acute Leukemia
- Additional Document Info
- View All
In a group of 23 children with acute leukemia, all but one of whom had entered complete remission, retrospective analysis of hematological profiles demonstrated that administration of consolidation chemotherapy, with a combination of cytosine arabinoside (Ara-C) and 6-thioguanine (TG), was associated with a fall in the erythrocyte concentration in peripheral blood, the rate of which was at least as fast as would have occurred with total marrow ablation and consequent red cell aplasia. In the absence of profound myelosuppression or detectable hemorrhage, drug-induced erythrocytotoxicity was suspected, prompting in vitro studies of erythrocytes from children with acute leukemia and normal adults. At therapeutic concentration, Ara-C and TG, individually and in combination, produced significant stomatocytosis in samples from both groups. Since phenothiazines are stomatocytogenic and are administered as anti-emetics in conjunction with cancer chemotherapy, chlorpromazine was investigated in parallel studies that demonstrated stomatocytosis at therapeutic concentration, but no consistent interaction with the effects of Ara-C and TG in this regard. These observations suggest a possible pathogenetic mechanism for the development of anemia resulting from drug-induced erythrocytotoxicity.
has subject area